Article Text

Download PDFPDF
Community and primary care nursing
Increased risk of recurrent Clostridium difficile infection among older adults taking antibiotics and acid reducing medications
  1. Terri Kean
  1. University of Prince Edward Island, Faculty of Nursing, Charlottetown, PE, Canada, C1A 4P3
  1. Correspondence to Professor Terri Kean, University of Prince Edward Island, Faculty of Nursing, Charlottetown, PE C1A 4P3, Canada; tkean1965{at}gmail.com

Statistics from Altmetric.com

Commentary on: Haran JP, Bradley E, Howe E, et al. Medication exposure and risk of recurrent Clostridium difficile infection in community-dwelling older people and nursing home residents. J Am Geriatr Soc 2018; 66(2):333–338.

Implications for practice and research

  • Increased rates of Clostridium difficile in healthcare facilities and in the community mandates comprehensive infection prevention and control (IPAC) strategies including deprescribing proton pump inhibitors and antibiotic stewardship.

  • Research to examine frailty as a predictive marker of recurrent C. difficile infections (rCDI) among older adults who take acid-reducing agents, antibiotics, and corticosteroids may provide greater clarity on the influence of the living environment.

Context

Recognised as the leading cause of antibiotic-associated diarrhoea worldwide,1–3 C. difficile disproportionately affects older adults and confers substantial health and economic burden. The study by Haran et al draws necessary attention to rCDI among older …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.